Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 20, 2018, 7:54 PM EDT for Cass County, Fulton County, Pulaski County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 7:54 PM EDT (23:54 UTC)
- Expired
- Aug 20, 2018, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, IN, Fulton County, IN, Pulaski County, IN
The radar
The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:05 PM EDT | HAIL 0.88 | 1 N Royal Center, IN | |
| Aug 20, 8:15 PM EDT | HAIL 1 | 4 Sw Grass Creek, IN | SOCIAL MEDIA REPORT FORWARDED FROM WSBT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
787
WUUS53 KIWX 202354
SVRIWX
INC017-049-131-210045-
/O.NEW.KIWX.SV.W.0079.180820T2354Z-180821T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
754 PM EDT MON AUG 20 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Pulaski County in northwestern Indiana...
Southwestern Fulton County in north central Indiana...
Northwestern Cass County in north central Indiana...
* Until 845 PM EDT/745 PM CDT/.
* At 753 PM EDT/653 PM CDT/, a severe thunderstorm was located near
Royal Center, or 10 miles southeast of Winamac, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Royal Center, Kewanna, Bruce Lake Station, Grass Creek, Lake Bruce,
Thornhope and Marshtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4090 8656 4092 8656 4110 8645 4100 8623
4084 8645 4089 8657
TIME...MOT...LOC 2353Z 216DEG 17KT 4093 8647
HAIL...0.75IN
WIND...60MPH
$$
Brown2 follow-up statements
268
WWUS53 KIWX 210012
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
812 PM EDT MON AUG 20 2018
INC017-049-131-210045-
/O.CON.KIWX.SV.W.0079.000000T0000Z-180821T0045Z/
Pulaski IN-Fulton IN-Cass IN-
812 PM EDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
EDT/745 PM CDT/ FOR SOUTHEASTERN PULASKI...SOUTHWESTERN FULTON AND
NORTH CENTRAL CASS COUNTIES...
At 810 PM EDT/710 PM CDT/, a severe thunderstorm was located 10
miles northeast of Royal Center, or 10 miles east of Winamac, moving
northeast at 20 mph. The public reported nickel sized hail in Royal
Center.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kewanna, Thornhope, Bruce Lake Station, Grass Creek, Marshtown and
Lake Bruce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 8654 4092 8654 4110 8645 4100 8623
4085 8644 4090 8652
TIME...MOT...LOC 0010Z 216DEG 17KT 4100 8641
HAIL...0.88IN
WIND...60MPH
$$
Brown545
WWUS53 KIWX 210023
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
823 PM EDT MON AUG 20 2018
INC017-131-210032-
/O.CAN.KIWX.SV.W.0079.000000T0000Z-180821T0045Z/
Pulaski IN-Cass IN-
823 PM EDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND NORTH
CENTRAL CASS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4108 8640 4100 8623 4091 8636 4091 8647
4092 8647
TIME...MOT...LOC 0022Z 216DEG 17KT 4105 8637
$$
INC049-210045-
/O.CON.KIWX.SV.W.0079.000000T0000Z-180821T0045Z/
Fulton IN-
823 PM EDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN FULTON COUNTY...
At 822 PM EDT, a severe thunderstorm was located 8 miles west of
Rochester, moving northeast at 20 mph. At 807 PM EDT the public
reported nickel to quarter sized hail in Royal Center.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kewanna, Grass Creek and Marshtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4108 8640 4100 8623 4091 8636 4091 8647
4092 8647
TIME...MOT...LOC 0022Z 216DEG 17KT 4105 8637
HAIL...0.88IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:02 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Mon Aug 20 2018
.SYNOPSIS...
Issued at 421 AM EDT Mon Aug 20 2018
An upper level disturbance will move across the area later today and
tonight. Showers and some storms will spread across the area through
this afternoon and persist through much of Tuesday. Rainfall amounts
will range from one to three inches. Drier, cooler and less humid
weather will follow on Wednesday. Highs will be in the 70s
Wednesday through Friday.
&&
.SHORT TERM...(Tonight and Tuesday)
Issued at 202 PM EDT Mon Aug 20 2018
Leading edge of warm advection wing now lifting into swrn zones this
hour and will overspread remainder of cwa through this evening. More
erstwhile development expected overnight ahead of sfc occlusion
timed with maximizing low level moisture flux and more spirited
forcing. Substantial warm cloud depth/pwat suggest some significant
rains likely of which may yield some runoff problems overnight
pending evolution/alignment of convective elements.
Otherwise system opens quickly late tonight and will accelerate ne
into ON. Lingering showers along low level trough axis will decay
through mid morning Tue east while new development follows in the
late morning/early aftn as upper trough axis pivots through.
&&
.LONG TERM...(Tuesday night through Sunday)
Issued at 202 PM EDT Mon Aug 20 2018
Slow clearing Tue night will accelerate on Wed as ridging sfc and
aloft build into the area. Very pleasant seasonably cool and dry
weather then through Fri.
Minor disturbance over the nrn Rockies this aftn will kickout
through the Dakotas late Thu and into swrn ON late Fri. Warm
advection push ahead of this system will bring a another chance for
rain Fri night/early Sat. Thereafter substantial height rises aloft
to ensue as mid level ridge builds into the OH valley with much
warmer temps expected next weekend and through much of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 130 PM EDT Mon Aug 20 2018
KIWX radar indicating line of showers with embedded thunder moving
into the area this afternoon. This is in association with warm front
lifting north that extends from low pressure center over Iowa.
Elevated instability ahead of the front along with better surface
based destabilization in warm sector behind warm front will allow
for thunder mention focused on this afternoon/evening. Showers
continue through the TAF period as system lifts northeast into the
great lakes region Tuesday. Will stay with MVFR cigs and
visibilities for now and monitor this evening and amend as needed.
Winds will veer through the period from southeast to westerly.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday afternoon through Wednesday
evening for INZ003.
MI...Beach Hazards Statement from Tuesday afternoon through Wednesday
evening for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 2 PM Tuesday to 8 PM EDT Wednesday for
LMZ043-046.
&&
SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Logsdon
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 20, 5:44 AM EDT, 14 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 544 AM EDT Mon Aug 20 2018 INZ004>009-012>018-020-022>027-032>034-MIZ078-079-081-OHZ001-002-004- 005-015-016-024-025-210945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms will become likely this afternoon into tonight. A strong storm with gusty winds and locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-210945- La Porte-Berrien- 544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Showers and thunderstorms will become likely this afternoon into tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Beach Hazards Statement. This statement includes dangerous swimming conditions along the southeast shore of Lake Michigan Tuesday into Wednesday. Thunderstorms are possible Tuesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ080-210945- Branch- 544 AM EDT Mon Aug 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Flash Flood Watch. Showers and thunderstorms will become likely this afternoon into tonight. Severe storms are not expected, but a few storms may produce gusty winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-210945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 544 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday. Severe storms are not expected. Hazardous conditions for small craft are expected Tuesday into Wednesday.
In the hours before
Local storm report, Aug 20, 6:36 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HEAVY RAIN 2 W WALLEN 41.17N 85.21W
08/20/2018 M2.60 INCH ALLEN IN PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
MSLSpecial weather statement, Aug 20, 6:38 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
638 PM EDT MON AUG 20 2018
OHZ025-202315-
Allen-
638 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...
At 638 PM EDT, a strong thunderstorm was located near Fort Shawnee,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lima, Fort Shawnee, Harrod, Yoder, Westminster and Rousculp.
This includes Interstate 75 between mile markers 119 and 127, and
between mile markers 131 and 134.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4064 8411 4066 8411 4066 8417 4083 8400
4082 8388 4064 8388
TIME...MOT...LOC 2238Z 211DEG 20KT 4068 8402
BrownLocal storm report, Aug 20, 6:46 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
646 PM EDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 3 E WALLEN 41.17N 85.10W
08/20/2018 M1.80 INCH ALLEN IN TRAINED SPOTTER
AMOUNT OCCURRED IN AN HOUR.
&&
CRSpecial weather statement, Aug 20, 7:00 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT MON AUG 20 2018
INZ020-202330-
White-
700 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE COUNTY...
At 700 PM EDT, a strong thunderstorm was located over Monticello,
moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Burnettsville, Indiana Beach, Norway, Idaville, Sitka,
Headlee, Bell Center, Buffalo and Golden Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4090 8677 4091 8658 4075 8658 4074 8659
4074 8675 4073 8676 4072 8675 4071 8676
4074 8687
TIME...MOT...LOC 2300Z 220DEG 16KT 4078 8674
BrownSpecial weather statement, Aug 20, 7:07 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
707 PM EDT MON AUG 20 2018
OHZ004-015-016-202330-
Defiance-Putnam-Paulding-
707 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE AND EASTERN PAULDING COUNTIES...
At 706 PM EDT, a strong thunderstorm was located near Continental, or
8 miles south of Defiance, moving north at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Defiance, Continental, Oakwood, Dupont, Melrose, Broughton, Arthur,
Brunersburg, Charloe and Ayersville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4103 8429 4103 8459 4134 8444 4131 8423
4123 8423
TIME...MOT...LOC 2306Z 192DEG 23KT 4116 8436
BrownSpecial weather statement, Aug 20, 7:23 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Northern Indiana 723 PM EDT MON AUG 20 2018 INZ020-022-210000- Cass-White- 723 PM EDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE COUNTY... At 722 PM EDT, a strong thunderstorm was located 7 miles northeast of Monticello, moving northeast at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Monticello, Burnettsville, Headlee, Bell Center and Idaville. The National Weather Service and local Emergency Management will continue to closely monitor the situation. If you observe a funnel cloud, stay calm and seek shelter in a sturdy building until the funnel cloud has passed or dissipated. Please report any funnel cloud sightings to the Northern Indiana National Weather Service via Law Enforcement or Social Media. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4091 8668 4091 8654 4074 8656 4074 8675 TIME...MOT...LOC 2322Z 208DEG 16KT 4081 8665 Brown
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:16 AM EDT | Small Craft Advisory | IWX | 64 hr | |
| Aug 20, 4:18 AM EDT | Beach Hazards Statement | IWX | 64 hr | |
| Aug 20, 2:25 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 50 min |
| Aug 20, 2:38 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami, Wabash | 52 min |
| Aug 20, 3:05 PM EDT | Special Weather Statement | IWX | Grant | 25 min |
| Aug 20, 3:12 PM EDT | Special Weather Statement | IWX | Wabash | 33 min |
| Aug 20, 3:25 PM EDT | Special Weather Statement | IWX | Grant | 20 min |
| Aug 20, 3:28 PM EDT | Special Weather Statement | IWX | Miami | 32 min |
| Aug 20, 3:42 PM EDT | Special Weather Statement | IWX | Huntington | 33 min |
| Aug 20, 3:44 PM EDT | Special Weather Statement | IWX | Blackford | 31 min |
| Aug 20, 3:58 PM EDT | Areal Flood Advisory | IWX | Grant | 2 hr |
| Aug 20, 4:00 PM EDT | Special Weather Statement | IWX | Whitley | 30 min |
| Aug 20, 4:03 PM EDT | Special Weather Statement | IWX | Wells | 27 min |
| Aug 20, 4:16 PM EDT | Areal Flood Advisory | IWX | Adams, Allen, Blackford, Huntington, Jay, Wells and 1 more | 119 min |
| Aug 20, 4:23 PM EDT | Special Weather Statement | IWX | Whitley | 37 min |
| Aug 20, 4:27 PM EDT | Special Weather Statement | IWX | Wells | 33 min |
| Aug 20, 4:37 PM EDT | Special Weather Statement | IWX | Wells | 23 min |
| Aug 20, 4:40 PM EDT | Special Weather Statement | IWX | Allen | 35 min |
| Aug 20, 4:43 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 21 min |
| Aug 20, 5:00 PM EDT | Special Weather Statement | IWX | Allen | 30 min |
| Aug 20, 7:00 PM EDT | Special Weather Statement | IWX | White | 30 min |
| Aug 20, 7:23 PM EDT | Special Weather Statement | IWX | White | 37 min |
| Aug 20, 7:32 PM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 23 min |
| Aug 20, 7:44 PM EDT | Areal Flood Advisory | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells and 1 more | 90 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.